Flood, Buchanan
- When
- February 22, 10:00 AM EST to 1:00 PM EST
- Where
- Buchanan forecast zone
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Morning rains of 1 to 2 inches over saturated ground caused small streams to flood and close roads. A lull occurred in the rain, as milder air took control during the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Morning rains of 1 to 2 inches over saturated ground caused small streams to flood and close roads. A lull occurred in the rain, as milder air took control during the afternoon. More showers and even some thunderstorms formed during the evening, but no renewed flooding was reported during the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 22, 9:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 945 AM EST SAT FEB 22 2003 ******************************************************************** 945 AM EST SAT FEB 22 2003 MORNING UPDATE... JUST SMALL TWEAKS TO THE FORECAST THIS MORNING. TEMPERATURES LOOK PRETTY GOOD. MIGHT TO MODERATE RAIN REMAINS ACROSS THE EASTERN MOUNTAINS OF WEST VIRGINIA AND WESTERN VIRGINIA. CONTINUE TO MONITOR RIVERS/SMALL STREAMS. OVERNIGHT RAIN HAS AVERAGED OUT TO AROUND AN INCH ACROSS THE EAST. LESSER AMOUNTS AROUND HALF AN INCH FELL ACROSS THE REMAINDER OF THE REGION...WITH ONLY A QUARTER OF AN INCH IN SOUTHEASTERN OHIO. RETURNING SLUG OF PRECIP WILL COME INTO PLAY THIS AFTERNOON AS LARGE BATCH OF RAIN/THUNDERSTORMS PUSHES NORTHWARD FROM EASTERN KENTUCKY AND NORTHEASTERN TENNESSEE. .RLX... WV...FLOOD WATCH CONTINUES TODAY FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. VA...FLOOD WATCH CONTINUES TODAY FOR ZONES VAZ003>004. KY...FLOOD WATCH CONTINUES TODAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH CONTINUES TODAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/ KF ******************************************************************** 345 AM EST SAT FEB 22 2003 TODAY THRU MONDAY - WILL ALLOW FLOOD WATCH TO CONTINUE. RIVER FLOOD WARNINGS WILL ALSO BE ALLOWED TO CONTINUE...BUT WILL NEED TO BE EVALUATED LATER WHEN WE SEE THE ACTUAL RAINFALL TOTALS. DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 7 AM AND WILL NOT MENTION IN NEW ZFP...AS RAINS SHOULD MIX AIR SUFFICIENTLY TO BREAK UP THE FOG A BIT. LIGHT TO MODERATE RAINS MOVING NORTHEASTWARD AHEAD OF APPROACHING LOW...WITH SOME POCKETS OF HEAVIER RAIN. THINK HEAVIEST RAINS WILL BE DONE BY NOON WITH LOSS OF SYNOPTIC LIFT...SO WILL MENTION HEAVY RAIN THROUGH THAT TIME. DRY SLOT LOOKS TO WORK OVER CWA THIS AFTERNOON...WILL REDUCE POPS TO CHANCE FOR THAT TIME AND ALSO MENTION SOME BREAKS IN THE CLOUDS. THUNDER ALSO POSSIBLE THROUGH THE EVENING. THINK CONVECTION WILL REMAIN ELEVATED...KEEPING 40-50KT H850 WINDS OFF OF THE GROUND. TEMPWISE...WENT CLOSER TO MAV. EVEN IF 15C H850 TEMPS MANAGE TO MAKE IT TO THE GROUND...THIS MEANS 60 DEGREES AT BEST...AND NOT THE 65 FORECAST BY THE MET. FRONT WILL BLOW THROUGH TONIGHT WITH SOME HEALTHY WIND GUSTS. MAY NEED WIND ADVISORY AT LEAST IN THE MOUNTAINS FOR THIS BUT WILL ALLOW DAY SHIFT TO EVALUATE. EXPECT ALL TO AT LEAST MIX WITH SNOW BY SUNRISE...ALTHOUGH WARM AND WET GROUND WILL LIMIT ACCUMULATION. WILL NEED LIKELY POPS OVERNIGHT. MOS BLEND ON TEMPS. DECENT BACKLASH MOISTURE BEHIND DEPARTING LOW TOMORROW...WITH WINDS SLOWLY DIMINISHING. CHANCE POPS DIMINISHING THROUGH THE DAY HERE WITH RAIN/SNOW SHOWER MIX. THE NORTHERN MOUNTAINS COULD GET AN INCH OR TWO OF SNOW...OTHERWISE STILL NOT EXPECTING MUCH. WENT CLOSER TO COOLER MAV ON TEMPS. BRIEF BREAK SUNDAY EVENING BEFORE NEXT SYSTEM RUSHES IN...STILL LOOKS LIKE LOW QPF EVENT. IN A CHANGE FROM PREVIOUS...WILL ALLOW RAIN TO MIX IN AS AVN/ETA AGREE ON PUSHING UP A WARM BUBBLE OF +2C H850 AIR INTO SOUTHERN CWA. PRECIP PULLS OUT MONDAY EVENING. TUESDAY THRU FRIDAY - DEEP MOISTURE STILL SHOWN ON GFS WELL AHEAD OF UPPER TROF AND SURFACE LOW PRESSURE FOR 12Z WED. SEEMS A BIT AGGRESSIVE. LEFT LOW CHANCE POPS FOR WED. INCREASED MAX TEMPERATURES AND 12 HOUR POP A BIT FOR THURSDAY. SOLUTION FAVORING RAIN...BUT NO REASON TO TAKE OUT EITHER OR AT THIS TIME. CL + KTB ******************************************************************** 750 PM EST FRI FEB 21 2003 FOR UPDATE...HAVE ADDED A DENSE FOR FOG ADVISORY FOR AREAS FROM HTS TO CRW NORTHWARD AS ABUNDANT LOW LEVEL MOISTURE AND CALM WINDS HAVE LEAD TO PERSISTENT VISIBILITIES BELOW A HALF MILE. MANY ON THESE AREAS HAVE SNOW ON THE GROUND WHICH IS ONLY SERVING TO EXACERBATE THE PROBLEM AS WARMER AIR MOVES NORTHWARD AHEAD OF THE DEVELOPING SYSTEM. ALSO ADJUSTED THE TEMPERATURES AS THE READING SHOULD CONTINUE TO CLIMB OVERNIGHT WITH THE WARM ADVECTION. LOW TEMPERATURES HAVE PROBABLY ALREADY OCCURRED AT MOST LOCATIONS. WILL CONTINUE TO WATCH NEXT AREA OF HEAVY RAIN THAT SHOULD MOVE INTO THE REGION DURING THE EARLY MORNING HOURS. FLOOD WATCH CONTINUES... .END/ ESS ******************************************************************** 250 PM EST FRI FEB 21 2003 TONIGHT THROUGH SATURDAY NIGHT... WILL CONTINUE FLOOD WATCH FOR THE ENTIRE CWA. THE SCENARIO IS STILL NOT CLEAR CUT BECAUSE ETA IS FARTHER WEST WITH THE LOW MOVING WEST OF THE OHIO RIVER...GFS IS FARTHER EAST WITH THE LOW EAST OF THE OHIO RIVER. THE GFS SEEM TO BE HANDLING THINGS BETTER SO WILL BASE THE FORECAST ON THIS MODEL. WILL CONTINUE HEAVY RAIN POSSIBLE TONIGHT AND SATURDAY. THE ONGOING FCST HAS A GOOD HANDLE ON THIS SCENARIO SO WILL ONLY MAKE SOME MINOR CHANGES IN THE GRIDS WITH POPS FOR SATURDAY WILL UP TO NEAR 100. THE TEMPERATURES ARE REASONABLE. SUNDAY THROUGH FRIDAY... UNSETTLED WEATHER CONTINUES THROUGH THE EXTENDED. AS FIRST SYSTEM EXITS ON SUNDAY COOLER AIR PUSHES IN AND PRECIP EXPECTED TO FALL AS SNOW WITHIN WRAP AROUND MOISTURE UNDER UPSLOPE FLOW. A LESS POTENT AND FAST MOVING SYSTEM WILL APPROACH MONDAY NIGHT/TUES AND BRING CHANCE FOR MORE PRECIP. THIS WILL ALSO BRING A SHOT OF ARCTIC AIR DOWN FROM CANADA AND COULD SEE COLD TEMPS TUES NIGHT IN THE TEENS. MODELS INDICATING ANOTHER BIG SYSTEM DEVELOPING BY THE END OF NEXT WEEK WHICH LOOKS SIMILAR IN STRENGTH TO RECENT SNOW EVENT. THE QUESTION REMAINS AS TO WHETHER IT WILL BE A RAIN OR SNOW EVENT OR MIXED PRECIP. MILD WARMING TREND LEADING UP TO EVENT FOR END OF THE WEEK AS TEMPS MODERATE BACK INTO 40S AFTER COLD DAYS MID WEEK. PER ISC COORDINATION HAVE CHOSEN TO GO WITH RAIN/SNOW MIX FOR WED AFTN THROUGH FRIDAY FOR THIS SYSTEM WITH UNCERTAINTY AND BEING END OF THE EXTENDED. HOWEVER...WITH THE WAY THIS WINTER HAS GONE WOULD NOT BE SURPRISED TO SEE THIS SYSTEM TAKE A SOUTHERN TRACK ALSO AND GIVE MORE SNOW TO NORTHERN CWA. ELW/HC ********************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 615 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A SURFACE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM WESTERN MISSISSIPPI INTO OUR REGION BY EVENING. RAIN WILL CONTINUE THROUGH THE MORNING HOURS...FALLING HEAVILY AT TIMES. RAIN WILL BECOME MORE INTERMITTENT BY AFTERNOON...ALTHOUGH A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. COMBINED WITH ALREADY SATURATED GROUNDS AND A MELTING SNOWPACK...SOME STREAMS AND CREEKS COULD OVERFLOW THEIR BANKS TODAY...ESPECIALLY IN AND DOWNSTREAM OF AREAS WITH THE HEAVY SNOWPACK. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LEONARDI
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341839, 5341840.